Alert archive / Tennessee / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 439, NWS Nashville, TN

August 10, 2003Jackson County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Aug 10, 2003, 9:39 PM CDT for Jackson County, Tennessee. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2003, 9:39 PM CDT (02:39 UTC)
Expired
Aug 10, 2003, 10:15 PM CDT
In force
36 min
Issued by
NWS Nashville, TN
Area
Counties, with a storm outline in the text

County Jackson County, TN

The radar

The Nashville radar (KOHX), 86 km from the middle of the area, began a volume at 02:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 2.7 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2003-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1474 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2003-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1474 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
1073 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOHX 110239
SVRBNA
TNC087-110315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
939 PM CDT SUN AUG 10 2003

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JACKSON COUNTY IN TENNESSEE

* UNTIL 1015 PM CDT

* AT 928 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR GAINESBORO...MOVING SOUTH AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  IN SOUTHERN JACKSON COUNTY THROUGH 1015 PM CDT
  
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY
LIGHTNING.

LAT...LON 3636 8549 3628 8549 3622 8556 3622 8567
          3626 8574 3638 8577 3642 8567 3644 8556

$$

13

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 8:30 PM CDT, 1 hour 9 minutes earlier.

Area forecast discussion, Aug 10, 8:30 PM CDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
830 PM CDT SUN AUG 10 2003

HOURS BEFORE SUNSET ISOLATED RAIN SHOWERS AND THUNDERSTORMS STARTED
REDEVELOPING ALONG THE UPPER LEVEL TROUGH AND MOVING INTO MIDDLE
TENNESSEE. SOON AFTER SUNSET NATIONAL WEATHER SERVICE RADAR AND
SATELLITE IMAGES SHOWED PRECIPITATION DECREASING IN AREAL COVERAGE
AND INTENSITY.  AT PRESENT RADAR INDICATES ISOLATED RAIN SHOWERS AND
THUNDERSTORMS OVER THE NORTHERN CUMBERLAND PLATEAU REGION AND SOUTH
CENTRAL MIDDLE TENNESSEE. AFTER PRECIPITATION DISSIPATES WILL UPDATED
ZONES TO REMOVE POPS AND EVENING WORDING FROM TONIGHT PERIOD.
TOMORROW MORNING THE MODELS AGAIN HAVE VISIBILITIES DROPPING TO LESS
THAN A MILE WITH FOG IN THE CUMBERLAND PLATEAU REGION WITH ONLY
SLIGHTLY RESTRICTED VISIBILITIES OCCURRING ELSEWHERE.  WILL UPDATE
EASTERN ZONES WITH PATCHY FOG LATE. SKY CONDITION...TEMPERATURES AND
WINDS FROM PREVIOUS FORECAST PACKAGE ARE ON TRACK.

.BNA...NONE.

31
Hazardous weather outlook, Aug 10, 5:30 AM CDT, 16 hours 9 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-111030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CDT SUN AUG 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SPOTTERS AND EMERGENCY MANAGERS IS UNLIKELY.

GIRODO

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 10:17 PM CDTSevere Thunderstorm WarningOHXPutnam28 min
Aug 10, 10:18 PM CDTSevere Thunderstorm WarningOHXPutnam27 min
Aug 10, 10:45 PM CDTSevere Thunderstorm WarningOHXPutnam30 min
Aug 11, 1:17 PM CDTFlash Flood WarningOHXCumberland118 min
Aug 11, 3:53 PM CDTSevere Thunderstorm WarningOHXSumner37 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.